New here..need some meds advice

Avatar for atruger
iVillage Member
Registered: 05-03-2003
New here..need some meds advice
5
Sun, 05-04-2003 - 9:21am
Hi Everyone,

My son Corey age 4.5 was diagnosed with ADHD in Aug 2002. He was having terrible problems with aggression and impulse control. The Psych put him on Risperdal which helped immediately, unfortunately he also put on about 12 pounds since then. He is only 4.5 nd weighs 57 pounds!! The doc recently also added topomax which I don't know if it's helping and increased his Risperdal to counter the weight gain. At this last visit she also added Ritalin to see if he can handle it. I think the idea is to see if his body will accept it and then take him off the Risperdal, but in the meantime I am very concedrned baout putting him on all these different types of meds at the same time. What do you think? Am I overreacting or would this bother yout oo? I need advice on how to proceed.

Thanks for your time

Anne

Mom of Corey and Nathan

iVillage Member
Registered: 03-28-2003
Mon, 05-05-2003 - 11:33am
Hi Anne,

I never heard that Corey was formally diagnosed last year. I'm so sorry but if you're like me, at least now you know what's going on and why. My older son has been running us through the ringer this year. We've tried Concerta and are now using Adderall. I don't know what they normally try with kids Corey's age. I find it very interesting that they didn't try ritalin right away. I always thought that it was the first course of action.



Good luck with everything, and feel good about your decision to deal with it so early. We waited until our household was a battle zone thinking it was all just a lack of discipline. Many relatives tried to tell us that! They still think that's all it is. Unbelievable, isn't it? Take care, Dana
Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
Mon, 05-05-2003 - 2:55pm
He was put on Risperdal for ADHD? Risperdal is an antipsychotic drug, also known to put on the lbs, and Topomax is used as a mood stabilizer. Wont do much for ADHD symptoms I wouldn't think, maybe more for manic symptoms. As far as your son being on all these meds at one time, it is normal for kids who have a dual DX to take several meds. My son takes seroquel (an antipsychotic) Depakote (a mood stabilizer)and Adderall XR for ADHD. The first two meds are for his bipolar disorder.

I would question your child's doc about the meds & why is he putting him on them, what is the thinking, and what are they supposed to do for ADHD. Is the doc thinking your son has a mood disorder?

Avatar for atruger
iVillage Member
Registered: 05-03-2003
Wed, 05-07-2003 - 9:23pm
Dana,

It's sooo good to hear from you. I have been very scarce on the other boards, just no time. Being that I am a SPED teacher, I wwas very concerned about Corey's behavior and wanted him diagnosed before starting Kindergarten. He has been in an early childhood program since Jan for special needs and is doing great. They didn't start him on Ritalin right away because of his age, but he has gained so much weight on this other med Risperdal that they have to try something to slow him down. The doc is hoping the ritalin slows down his weight gain and controls things enough that we can take him completely off the risperdal soon. Wish us luck!!

Anne

Mom of Corey and Nathan

Avatar for atruger
iVillage Member
Registered: 05-03-2003
Wed, 05-07-2003 - 9:29pm
Thanks for your thoughts Kathy. Corey was having severe impulse control problems that were manifesting in uncontrollable anger and aggression which is the reason they started him on Risperdal. He is a totally different kid on the risperdal, but now he has put on so much weight, that it is becoming an issue. Obesity runs in both my dh and my family. I hope the ritalin will eventually replace the risperdal. As far as the topomax goes, not sure that it's doing anything, but we can't change more than one med at a time.

Thanks for your words of encouragement and I will tlak to the doc more about it at oour next appointment.

Anne

Mom of Corey and Nathan

Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
Wed, 05-07-2003 - 11:15pm
I am glad he is doing well on Risperdal. Many kids do great on it, Joiner couldn't take it. It made him afraid of everything, he became velcro boy, stuck to my side at all times! It may be that your son needs both Risperdal and Ritalin. They are two completely different meds. I can tell you that Ritalin will suppress his appetite, that's one of the side effects. I hope it works out for you.